Alert archive / Oklahoma / High Wind Warnings in 2020

High Wind Warning 1, NWS Amarillo, TX

March 19, 2020Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind warning at Mar 19, 2020, 6:10 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 6:10 PM CDT (23:10 UTC)
Expired
Mar 19, 2020, 11:41 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:50 PM CDTNON-TSTM WND GST 6012 Ne Eva, OK
Mar 19, 9:05 PM CDTNON-TSTM WND GST 611 W Hooker, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS74 KAMA 192310
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
610 PM CDT Thu Mar 19 2020

OKZ002-003-200300-
/O.UPG.KAMA.WI.Y.0004.000000T0000Z-200320T0300Z/
/O.NEW.KAMA.HW.W.0001.200319T2310Z-200320T0300Z/
Texas-Beaver-
Including the cities of Guymon, Beaver, and Forgan
610 PM CDT Thu Mar 19 2020

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...West winds becoming northwest winds around 40 mph with 
  gusts near 60 mph.

* WHERE...Texas and Beaver Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind. Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

OKZ001-TXZ001>020-317-200300-
/O.CON.KAMA.WI.Y.0004.000000T0000Z-200320T0300Z/
Cimarron-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
Including the cities of Boise City, Keyes, Dalhart, Stratford, 
Spearman, Gruver, Perryton, Booker, Higgins, Follett, Hartley, 
Channing, Dumas, Borger, Miami, Canadian, Vega, Amarillo, 
Panhandle, White Deer, Pampa, Shamrock, Wheeler, Hereford, 
Canyon, Claude, Clarendon, Wellington, and Palo Duro Canyon
610 PM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest winds 35 to 39 mph with gusts up to 55 mph 
  expected.

* WHERE...All of the Texas Panhandle and the western Oklahoma
  Panhandle.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
943 
WWUS74 KAMA 200246
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
946 PM CDT Thu Mar 19 2020

OKZ002-200400-
/O.CAN.KAMA.HW.W.0001.000000T0000Z-200320T0300Z/
Texas-
Including the city of Guymon
946 PM CDT Thu Mar 19 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below high wind warning criteria.

$$

OKZ001-TXZ001>003-006>009-011>014-016>019-317-200400-
/O.CAN.KAMA.WI.Y.0004.000000T0000Z-200320T0300Z/
Cimarron-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-Roberts-
Oldham-Potter-Carson-Gray-Deaf Smith-Randall-Armstrong-Donley-
Palo Duro Canyon-
Including the cities of Boise City, Keyes, Dalhart, Stratford, 
Spearman, Gruver, Hartley, Channing, Dumas, Borger, Miami, Vega, 
Amarillo, Panhandle, White Deer, Pampa, Hereford, Canyon, Claude,
Clarendon, and Palo Duro Canyon
946 PM CDT Thu Mar 19 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below wind advisory criteria.

$$

OKZ003-200500-
/O.EXT.KAMA.HW.W.0001.000000T0000Z-200320T0500Z/
Beaver-
Including the cities of Beaver and Forgan
946 PM CDT Thu Mar 19 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Beaver County.

* WHEN...Until midnight CDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

TXZ004-005-010-015-020-200500-
/O.EXT.KAMA.WI.Y.0004.000000T0000Z-200320T0500Z/
Ochiltree-Lipscomb-Hemphill-Wheeler-Collingsworth-
Including the cities of Perryton, Booker, Higgins, Follett, 
Canadian, Shamrock, Wheeler, and Wellington
946 PM CDT Thu Mar 19 2020

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Ochiltree, Lipscomb, Collingsworth, Hemphill and 
  Wheeler Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
421 
WWUS74 KAMA 200441
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1141 PM CDT Thu Mar 19 2020

OKZ003-200545-
/O.CAN.KAMA.HW.W.0001.000000T0000Z-200320T0500Z/
Beaver-
Including the cities of Beaver and Forgan
1141 PM CDT Thu Mar 19 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below criteria.

$$

TXZ004-005-010-015-020-200545-
/O.CAN.KAMA.WI.Y.0004.000000T0000Z-200320T0500Z/
Ochiltree-Lipscomb-Hemphill-Wheeler-Collingsworth-
Including the cities of Perryton, Booker, Higgins, Follett, 
Canadian, Shamrock, Wheeler, and Wellington
1141 PM CDT Thu Mar 19 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Mar 19, 3:26 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 3:26 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
326 PM CDT Thu Mar 19 2020

.SHORT TERM...
Winds will be strong out of the southwest to start the forecast
period. After a Pacific front moved east across the Panhandles
earlier this morning, coupled with pronounced sfc-500 height
falls behind the front, net force of strong southwest winds will
result across the Panhandles. A Wind Advisory is in effect for all
the Panhandles through later this evening as a persistent height
gradient will continue over the region. Starting around 22Z-00Z
Friday, a cold front will work its way from northwest to southeast
across the region shifting winds from southwesterly to
northwesterly. Once we go past 03-04Z Friday, north and
northwesterly flow behind front will subside to variable 5-10 kts
winds past sunrise Friday. Mostly clouds skies to follow the front
this evening will become mostly clear as we go through the day on
Friday. After high temperatures today ranging from the mid 60s in
the west to mid 70s in the east, temperatures will take a drop
behind the front. Overnight low temperatures tonight will drop to
or below freezing for most locations, with the exception of the SE
TX Panhandle with mid to upper 30s. With model consensus H850
temps of 0C to -3C advecting into the region behind the front,
temperatures will only max out in the mid 40s to lower 50s for
Friday. Highs will be well below average for mid March.

Meccariello

&&

.FIRE WEATHER...
Strong winds today will lead to elevated fire weather conditions
are possible for the central and western Oklahoma Panhandle. This area
received no rain during the past 24 hours, with spotty amounts
below 0.15" a day to two beforehand. Although min RH values will
drop to around 15 percent, the main elevated fire weather
component will be from the winds.

Meccariello

&&

.LONG TERM (Friday night through Wednesday)...

1) Overview:

Pretty uneventful forecast for the most part with limited impacts
expected. There is a very low end chance of thunderstorms Saturday
into early Saturday evening, but will leave this out for now given
the unlikelihood at this time. Sunday morning there is a very small
chance for snow, but similar to the thunderstorm chances this is
also unlikely across our area, especially accumulations of any sort.
Chances for snow are better north across southeastern Colorado and
southwestern Kansas. Lastly, we will need to keep an eye on
Wednesday for the potential of marginally elevated fire weather
conditions as we lack any moisture Sunday onward.

2) Potential Impacts:

Thunderstorms Saturday into early Saturday evening, but severe
weather is unlikely at this time.

* Lightning

Dry conditions coupled with breezy wind speeds Wednesday

* Elevated fire weather conditions across Cimarron County

3) More detailed information:

Friday night begins with split flow aloft, as one low pressure
system is evident over southeastern Canada, while another has
developed off the west coast. This puts the Panhandles under
southwesterly flow aloft. By Saturday, a weak H5 impulse is embedded
within the southwesterly flow. Weak positive vorticity advection is
coupled with some left exit jet dynamics Saturday afternoon. With
some moisture in the low levels, we could get some rainfall to
develop, especially across northern areas. However, moisture is
shallow and not overly abundant with the timing of forcing. Not
expecting a whole lot of rain for this period. Instability is also
limited Saturday, so even thunderstorms are not certain at this
point. Another concern during this precipitation period is the low
level temperatures across northern areas as they approach
freezing. Not expecting wintry weather, but we may need to watch
this going forward as we could see some patchy ice on the roads,
especially if temperatures trend lower. That said, chances are
much better for us to remain free of wintry weather at this time.
This ends our precipitation for this forecast package, and could
end up being the last case through much of the remainder of March.

With dry conditions going into next week, we will need to watch
fuels for Wednesday as breezy wind speeds develop across western
portions of the forecast area. We have good mixing (steep lapse
rates) and relative humidity values dropping into the teens
during the afternoon hours. Highly dependent on fuels, but we
could see some elevated fire weather conditions arise in the
afternoon hours of Wednesday. Those chances may be very low as
overnight recovery of relative humidity is high (~80-100%)
Saturday night and Sunday night, so we may not see those energy
release component (ERC) values go up much. We will watch ERC
values next week and reevaluate, but those concerns could be even
lower if precipitation occurs across the north Sat/Sat night.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

OK...Wind Advisory until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

29/24
Hazardous weather outlook, Mar 19, 3:28 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
328 PM CDT Thu Mar 19 2020

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
328 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Sustained southwest to west winds around 35 to 40 mph with gusts
of 45 to 55 mph or higher is expected today, and a Wind Advisory
has been issued for all of the Texas and Oklahoma Panhandles today
through this evening.

Elevated fire weather conditions are expected across the western
and central Oklahoma Panhandle late this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and this evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:45 AM CDTWind AdvisoryAMABeaver, Cimarron, Texas20 hr

Nearby

High Wind Warnings in Oklahoma, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.